Alert archive / Minnesota / Special Weather Statements in 2012
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Mar 19, 2012, 6:33 PM CDT for 4 counties in Minnesota. It was in force for 42 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 19, 2012, 6:33 PM CDT (23:33 UTC)
- Expired
- Mar 19, 2012, 7:15 PM CDT
- In force
- 42 min
- Issued by
- NWS Twin Cities, MN
Counties Carver County, MN, Le Sueur County, MN, Rice County, MN, Scott County, MN
The radar
The Minneapolis radar (KMPX), 24 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 19, 6:36 PM CDT | TSTM WND DMG | Elysian, MN | FORTY FOOT EVERGREEN TREE TOPPLED. |
| Mar 19, 6:42 PM CDT | TSTM WND DMG | Elysian, MN | TWO SMALL BOATS FLIPPED OVER AT LAKE ELYSIAN. |
| Mar 19, 7:05 PM CDT | TSTM WND DMG | Carver, MN | DAMAGE TO GAS STATION IN DOWNTOWN CARVER. ROOF OF GAS PUMPS HAD SHEET METAL RIPPED OFF. |
| Mar 19, 7:07 PM CDT | TSTM WND DMG | Dundas, MN | FIFTY FOOT TALL TREE FELL ON AUTOMOBILE. |
| Mar 19, 7:12 PM CDT | TSTM WND DMG | Northfield, MN | STREET LIGHT TOPPLED. |
| Mar 19, 7:14 PM CDT | TSTM WND DMG | Northfield, MN | PHONE LINES BLOWN DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.6 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 344 J/kg
- Mixed-layer CIN
- -272 J/kg
- Mixed-layer LCL
- 709 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
786
WWUS83 KMPX 192333
SPSMPX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
633 PM CDT MON MAR 19 2012
MNZ066>070-075>077-084-085-200015-
CARVER-DAKOTA-LE
SUEUR-MCLEOD-NICOLLET-RICE-SCOTT-SIBLEY-STEELE-WASECA-
633 PM CDT MON MAR 19 2012
AT 628 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM RUSH RIVER TO 5 MILES NORTH
OF ELYSIAN TO 7 MILES SOUTHEAST OF WASECA. THESE STORMS WERE MOVING
NORTH AT 45 MPH.
WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
WASECA.
NEW ROME.
ARLINGTON.
GREEN ISLE.
HEIDELBERG.
MONTGOMERY.
JORDAN.
PRIOR LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
&&
LAT...LON 4421 9373 4446 9415 4497 9392 4498 9377
4489 9376 4489 9353 4480 9352 4481 9343
4478 9338 4479 9331 4456 9306 4388 9336
TIME...MOT...LOC 2332Z 197DEG 40KT 4450 9401 4431 9369
4405 9340
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Mar 19, 4:13 PM CDT, 2 hours 20 minutes earlier.
Area forecast discussion, Mar 19, 4:13 PM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 413 PM CDT MON MAR 19 2012 .DISCUSSION... FINALLY STARTING TO SEE SOME THUNDERSTORMS TO GO ALONG WITH THIS MAY LIKE WEATHER THIS AFTERNOON. COOL FRONT AT 33O PM WAS JUST SNEAKING INTO SW MN...ARCING BACK NW TO DEVILS LAKE. AROUND 1000 J/KG OF MLCAPE...LITTLE CIN...AND WEAK CONVERGENCE ALONG THE BOUNDARY HAVE RESULTED IN THE DEVELOPMENT OF A LINE OF STORMS OUT IN WRN MN. HAVE SEEN SOME WIND GUSTS OUT IN MADISON AND APPLETON UP AROUND 50 MPH. WITH DEEP LAYER SHEAR UP AROUND 50 KTS...SHOULD BE ABLE TO SUSTAIN THE STORMS THROUGH THE AFTERNOON...WITH A MODEST THREAT FOR HAIL/WIND. IN ADDITION...SOME TORNADO PARAMETERS...LIKE 0-3KM CAPE AND SFC VORTICITY SHOW UP ALONG THE FRONT...SO WILL EVEN HAVE TO WATCH FOR A VERY SMALL TORNADO POTENTIAL...SEE SPC MCD 291 FOR MORE DETAILS. FURTHER EAST...WARM TONGUE OF AIR WITH TEMPS UP NEAR 80 FROM NE IA UP TOWARD REDWING HAS SET UP A NARROW AXIS OF STRONGER INSTABILITY EAST OF THE TWIN CITIES. SHEAR NOT NEARLY AS STRONG EAST AS IN THE WEST...SO NOT EXPECTING ANY OF THIS ACTIVITY TO BE SEVERE. AFTER THAT...WATCHING STRONG PUSH OF RICH PWAT AIR COMING UP THROUGH MO...WITH ASSOCIATED WIDESPREAD AREA OF SHOWERS/STORMS. TREND FROM 12Z MODELS WAS TO SEND THE BULK OF THIS PRECIPITATION NORTH ALONG THE COOL FRONT AND WRN EDGE OF H85 MOISTURE TRANSPORT AS THE FRONT SLOWLY WORKS EAST TONIGHT. THIS WOULD PUT A MAJORITY OF THE PRECIPITATION TONIGHT WEST IF I-35...WITH AREAS EAST SEEING LIGHTER/MORE SCATTERED ACTIVITY AS THINGS BEGIN TO OUTRUN THE CONVERGENCE ALONG THE FRONT. HAVE ALSO SEEN A FURTHER SLOWING OF THE FRONT...WITH MODEL BLEND TAKING THE FRONT ABOUT AS FAR EAST AS A NEW ULM TO SUPERIOR LINE BY TUESDAY AFTERNOON. THIS WILL CONTINUE THE THREAT FOR SHOWERS EAST OF THE FRONT...THOUGH IT STILL LOOKS TO BE TUESDAY AFTERNOON/EVENING THAT PRECIPITATION REALLY GETS RAMPED UP AS A RENEWED SURGE OF MOISTURE RIDES UP AND OVER WHAT IS LEFT OF THE BOUNDARY. CURRENT FORECAST LOOKED GOOD IN TERMS OF ORIENTATION OF POP/QPF TUESDAY AFTERNOON/EVENING...ONLY CHANGE WAS INCREASE BOTH AS MODEL SIGNAL FOR ANOTHER ROUND OF PRECIPITATION HAS BEEN STRONG OVER THE LAST FEW RUNS. EXPECT TO SEE A LULL IN PRECIPITATION WEDNESDAY AS BOUNDARY WASHES OUT AS UPPER RIDGING BUILDS IN ATOP THE CUT OFF LOW OVER THE SOUTHERN PLAINS. GEM/GFS/ECWMF SHOWING A GOOD SURGE OF MOISTURE BACK NORTH INTO THE AREA THURSDAY INTO FRIDAY...SO UPPED AND EXPANDED POPS NORTHWARD IN THIS PERIOD. BEST LIS DOWN AROUND ZERO AT BEST...SO MOST OF THIS ACTIVITY LOOKS TO COME UP WITHOUT THE THUNDER. OTHER THAN THAT...THE ONLY MAJOR CHANGE SEEN WITH FORECAST FOR THE WEEKEND INTO NEXT WEEK WAS TO CONTINUE WARMING THINGS...AS BOTH THE GFS/ECMWF SHOWING RIDGING BUILDING IN OVER THE CONUS...WITH MILD AIR REMAINING IN PLACE. SHOULD CONTINUE TO SEE HIGHS STAY IN THE 60S THIS WHOLE PERIOD...WITH 70S POSSIBLY MAKING A RETURN NEXT WEEK. && .AVIATION.../18Z TAF ISSUANCE/ THE FORECAST CHALLENGE OVER THE NEXT 24 HOURS ARE PRECIPITATION CHANCES. UPPER LEVEL TROUGH WILL CONTINUE TO LIFT NORTHEAST INTO THE CENTRAL PLAINS. SHRA/ISOLD TSRA WILL CONTINUE TO SPREAD NORTHWARD INTO THE UPPER MIDWEST THIS AFTERNOON AND TONIGHT. AS DEEPER MOISTURE ADVECTS INTO THE UPPER MIDWEST...EXPECT MORE WIDESPREAD MVFR AND OCCASIONAL IFR CEILING/VISIBILITIES. CONDITIONS WILL BEGIN TO IMPROVE FROM WEST TO EAST TUESDAY MORNING. KMSP...THE BULK OF THE SHOWERS AND ISOLATED THUNDERSTORMS SHOULD HOLD OFF UNTIL AFTER 600 PM THIS EVENING. IN THE MEANTIME...EXPECT CEILINGS TO LOWER TO MARGINAL VFR CONDITIONS BEFORE THEN. RAIN AND ISOLATED THUNDERSTORMS LINGERING DURING THE OVERNIGHT HOURS...WITH CONDITIONS SLOWLY IMPROVING DURING THE AFTERNOON TUESDAY. OUTLOOK... .TUES-WED...IFR CIGS POSSIBLE WITH SHRA ALONG SLOW MOVING COLD FRONT. TSRA POSSIBLE BUT NOT LIKELY. .THUR-FRI...LOW CONFIDENCE...MVFR WITH -SHRA. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && MPG/JVM
Hazardous weather outlook, Mar 19, 5:54 PM CDT, 39 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 554 PM CDT MON MAR 19 2012 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 201300- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 554 PM CDT MON MAR 19 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT THUNDERSTORMS WILL CONTINUE TO SHIFT NORTH ACROSS MUCH OF THE OUTLOOK AREA THROUGH THIS EVENING...ESPECIALLY OVER CENTRAL AND SOUTHERN MINNESOTA. SOME OF THE STRONGER STORMS MAY PRODUCE SMALL HAIL AND GUSTY WINDS. THE THREAT OF SEVERE THUNDERSTORMS IS LOW...BUT BRIEF HEAVY RAINFALL IS LIKELY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL BE POSSIBLE ACROSS MAINLY EASTERN MINNESOTA AND WESTERN WISCONSIN TUESDAY. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED. HOWEVER...ANY REPORTS OF SEVERE WEATHER WOULD BE MOST WELCOME.
In the hours before
Special weather statement, Mar 19, 2:38 PM CDT, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
238 PM CDT MON MAR 19 2012
MNZ054>056-064-192015-
CHIPPEWA-LAC QUI PARLE-SWIFT-YELLOW MEDICINE-
238 PM CDT MON MAR 19 2012
AT 237 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 7 MILES SOUTH OF MADISON...OR 9 MILES NORTHWEST OF
PROVIDENCE. THIS STORM WAS MOVING NORTH AT 40 MPH.
HAIL UP TO NICKEL SIZE AND WINDS UP TO 55 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
MADISON.
CERRO GORDO.
LOUISBURG.
HOLLOWAY.
LAT...LON 4526 9633 4526 9629 4523 9627 4520 9612
4523 9611 4524 9613 4530 9613 4535 9612
4536 9611 4521 9579 4475 9606 4478 9633
TIME...MOT...LOC 1939Z 181DEG 69KT 4495 9618Special weather statement, Mar 19, 3:13 PM CDT, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
313 PM CDT MON MAR 19 2012
MNZ047-048-055-192100-
POPE-STEVENS-SWIFT-
313 PM CDT MON MAR 19 2012
AT 310 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 4 MILES NORTHEAST OF CORRELL. THIS STORM WAS MOVING
NORTH AT 45 MPH.
HAIL UP TO NICKEL SIZE AND WINDS UP TO 55 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
HOLLOWAY.
HANCOCK.
ALBERTA.
DONNELLY.
LAT...LON 4577 9599 4574 9544 4518 9569 4525 9613
4540 9613 4541 9624 4576 9626
TIME...MOT...LOC 2013Z 182DEG 40KT 4530 9610Local storm report, Mar 19, 6:25 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
625 PM CDT MON MAR 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM TSTM WND DMG EAGLE BEND 46.17N 95.03W
03/19/2012 TODD MN LAW ENFORCEMENT
DAMAGE TO BARN AND A FEW TREES SNAPPED OFF.
&&
AJZSpecial weather statement, Mar 19, 6:33 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
633 PM CDT MON MAR 19 2012
MNZ066>070-075>077-084-085-200015-
CARVER-DAKOTA-LE
SUEUR-MCLEOD-NICOLLET-RICE-SCOTT-SIBLEY-STEELE-WASECA-
633 PM CDT MON MAR 19 2012
AT 628 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM RUSH RIVER TO 5 MILES NORTH
OF ELYSIAN TO 7 MILES SOUTHEAST OF WASECA. THESE STORMS WERE MOVING
NORTH AT 45 MPH.
WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
WASECA.
NEW ROME.
ARLINGTON.
GREEN ISLE.
HEIDELBERG.
MONTGOMERY.
JORDAN.
PRIOR LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
&&
LAT...LON 4421 9373 4446 9415 4497 9392 4498 9377
4489 9376 4489 9353 4480 9352 4481 9343
4478 9338 4479 9331 4456 9306 4388 9336
TIME...MOT...LOC 2332Z 197DEG 40KT 4450 9401 4431 9369
4405 9340The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 19, 2:38 PM CDT | Special Weather Statement | MPX | Lac qui Parle | 37 min |
| Mar 19, 3:13 PM CDT | Special Weather Statement | MPX | Stevens, Swift | 47 min |
| Mar 19, 6:42 PM CDT | Severe Thunderstorm Warning | MPX | Carver, Le Sueur, Rice, Scott, Sibley | 33 min |
Nearby
Special Weather Statements in Minnesota, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.